I have had an increase in wt gain over the last year of 30+pounds. I have anxiety issues and have tried fluoxetine, sertraline, (both led to decreased sex drive and lack of orgasm) and now escitalopram (which helped the sexual aspect but still gaining).
I am also on requip 0.5mg for my RLS and iron 325mg for my low iron and ferritin.
When I have increase in anxiety i take lorazepam which is usually at night for me right before bed.
Do any of these combo of drugs increase wt gain? I just don't know where to turn as for as the increasing in wt. Any advice would be helpful!
Some years ago, I did some studies that showed that tricyclic antidepressants (like Elavil and Tofranil) caused a drop in metabolic rate of up to 10 percent. Translated into calories, this is a pound every seven to 10 days, if you don’t change your diet. These older types of antidepressants affect neurotransmitters, causing a broad range of side effects including significant weight gain. Newer antidepressants don’t have the same side effect. While Paxil and Zoloft do cause some weight gain, other SSRIs, like Prozac, Celexa and Lexapro, don’t. For Paxil and Zoloft, the weight gain can add up to five to 40 pounds a year. Some people do experience weight gain with Lexapro or Celexa, but most don’t. In this case, it is not a surprise to have idiosyncratic responses, since the chemical structure of all the SSRIs is so similar.
Newer drugs, such as serotonin-norepinephrine reuptake inhibitors (SNRIs), don’t appear to have weight gain as a side effect. In fact, Meridia, a weight-loss drug, is an SNRI. Another SNRI, Effexor, has no weight-loss properties, but it is an antidepressant. This shows that tiny changes in chemical structure can have big effects on the brain.
I take Wellbutrin which is a SNRI, I have no loss of sex drive what so ever, and while I have put on weight I don't think it is related to the drug. I think it is related to my eating habits in that I eat crap all the time and need to knock that out of my diet.
We definitely all react differently to different types of medications, however, I believe that a healthy weight can be maintained. There have been numerous studies to look at why some see weight gain...everything from SSRIs tapping into our 'sweettooth' to just being more upbeat and eating more. For me, I saw a weight gain in the beginning, and adjusted my diet and exercise routine to account for it. I have noticed that I tend to crave certain foods (I don't know if it is a result of the medication). I have to be much more disciplined on what I eat and initially, adjusting my eating habits was a challenge because lets face it, trying to change something that I had been doing for decades can be hard to do.
I always weight the side effects vs. the rewards of any medication I put into my body. For me, the advantages of SSRIs like Zoloft, Lexapro, etc., outweigh the negatives. Keep working at it and definitley keep an open line of communication with your doctor about it. Keep us posted!
I have been lucky with the lack of weight gain from the medications. My weight gain was due to my own eating habits and lack of working out. Its easy to fix though, can you kick up your cardio and slim down the calorie intake for a bit and see if that helps?
From: rana. From palestine: I've been on cipralex 15 for more than three months now and I encountered it's common side effects as well. The drug worked very well with my panic attacks andGAD but not enough for my depression.initially I lost 1kg so my weight is till now 39 and I didn't gain any pound ths God I do a cardio everyday one hour and eat healthy food my spirited is normal though I dad severe anorexia due to depression and lost 5kg from depression alone with lexapro I lost 1kg more.now I'm intending to switch to Prozac hoping it might cure my depression as well
By rana2000 , hello everybody I want your experiences with Prozac is it weight neutral? Does one lose or gain weight from this drug?i'v heard that most people do lose weight from it at least initially but not predictable on the long term use. Are it's side effects tolerable? Is it effective for depression? Please guies I want your help and experiences regarding this drug. Thanks in advance.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.